South Carolina, 2005

Hail and Damaging Winds in South Carolina, August 21 to 22, 2005

August 21 to 22, 2005 · NWS CAE · 10 events in 8 counties and zones

7 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 21, 1:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 1:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SUN AUG 21 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE STRONG HEATING AND SURFACE TROUGH EXTENDING THROUGH THE FORECAST
AREA ARE SUPPORTING THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE
WILL REMAIN ISOLATED BECAUSE OF THE UPPER-LEVEL RIDGING.
INSTABILITY HAS BECOME MODERATE SO STRONG WIND MAY OCCUR WITH A FEW
OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

THE SURFACE TROUGH SHOULD CONTINUE TO EXTEND THROUGH THE FORECAST
AREA MONDAY. EXPECT THUNDERSTORM COVERAGE WILL BE GREATER BECAUSE OF
LOWERING H5 HEIGHTS AHEAD OF THE APPROACHING COLD FRONT. PLAN TO USE
THE HIGHER MAV GUIDANCE.

THE COLD FRONT APPEARS TO BECOME DIFFUSE...BUT WITH CONTINUED
TROUGHING IN THE FORECAST AREA AND LOWER H5 HEIGHTS PLAN TO CONTINUE
POPS AROUND 50 PERCENT MONDAY NIGHT AND TUESDAY WHICH IS CLOSE TO
THE MAV GUIDANCE AND THE CONSENSUS POP.

TEMPERATURES SHOULD BE JUST BELOW THE HEAT ADVISORY CRITERIA MONDAY
BECAUSE OF MORE CLOUDINESS. THE GUIDANCE TEMPERATURES ARE CLOSE
THROUGH THE PERIOD AND PLAN TO FOLLOW.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE LATEST GFS SHOWS A SURFACE TROUGH REMAINING NEAR THE FORECAST
AREA WEDNESDAY AND THURSDAY...BUT THE TROUGHING APPEARS FARTHER SOUTH OF
THE REGION FRIDAY THROUGH SUNDAY. H5 TROUGHING OVER THE REGION
WEDNESDAY AND THURSDAY GIVES WAY TO A RETURN OF RIDGING FROM THE
WEST FRIDAY THROUGH SUNDAY. PLAN TO USE THE GFS ENSEMBLE MEANS AND
FORECAST HIGHER POPS WEDNESDAY AND THURSDAY. EXPECT THUNDERSTORMS
FRIDAY THROUGH SUNDAY WILL BE MAINLY ASSOCIATED WITH HEATING WITH
LITTLE COVERAGE BECAUSE OF THE UPPER-LEVEL RIDGING.
&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS UNTIL 02Z...MAINLY CENTRAL/EAST
MIDLANDS. EXPECT SCATTERED TO BROKEN CUMULUS THIS AFTERNOON AND
EVENING. MVFR TO IFR DURING EARLY MORNING AS PATCHY FOG DEVELOPS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/19
Hazardous weather outlook, Aug 21, 3:55 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SUN AUG 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220855-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
455 AM EDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY FOR
FOR HEAT INDICES IN THE 105 TO 110 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 1:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SUN AUG 21 2005

SCZ028-031-211915-

RICHLAND-SUMTER-
247 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND WESTERN
SUMTER COUNTY THROUGH 315 PM EDT...

AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR FORT JACKSON.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH OCCASIONAL
LIGHTNING.

AWP
Special weather statement, Aug 21, 2:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN AUG 21 2005

SCZ028-037-211945-

CALHOUN-RICHLAND-
319 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND CALHOUN
COUNTY THROUGH 345 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CALHOUN COUNTY...OR ABOUT 13 MILES
SOUTHEAST OF CAYCE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND SANDY RUN THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

AWP

The radar

The Columbia radar (KCAE), 88 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clarendon

When
August 21, 3:15 PM EST
Where
Clarendon County, Manning
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.700, -80.217

Sheriff reported trees and powerlines down in Manning.

Thunderstorm Wind, Kershaw

When
August 21, 6:35 PM EST
Where
Kershaw County, 8 mi E of Camden
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.250, -80.467

Sheriff reported trees down along highway 34.

Thunderstorm Wind, Richland

When
August 21, 6:59 PM EST
Where
Richland County, Ft Jackson
Measured
55 kt (63 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.017, -80.933

Ft Jackson base ops reported several trees down on the east end of the base.

Thunderstorm Wind, Kershaw

When
August 21, 7:09 PM EST
Where
Kershaw County, 7 mi SW of Lugoff
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.150, -80.750

Utility company reported powerlines down and outages.

Hail, Newberry

When
August 22, 1:05 PM EST
Where
Newberry County, Chappells
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -81.867

Public reported 3/4 inch hail on hwy 39.

Hail, Saluda

When
August 22, 1:05 PM EST
Where
Saluda County, 9 mi NW of Saluda
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -81.883

Public reported 3/4 inch hail on hwy 39.

Thunderstorm Wind, Aiken

When
August 22, 1:30 PM EST
Where
Aiken County, Aiken
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -81.717

Sheriff reported several trees down.

Thunderstorm Wind, Barnwell

When
August 22, 2:13 PM EST to 2:23 PM EST
Where
Barnwell County, Snelling
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -81.467

Emergency Manager reported trees down from Snelling to Willistion.

Lightning, Barnwell

When
August 22, 2:17 PM EST
Where
Barnwell County, Barnwell
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.266, -81.435 (the zone’s center; the record gives no point)

Emergency Manager reported one person was injured by lightning.

Thunderstorm Wind, Sumter

When
August 22, 5:30 PM EST
Where
Sumter County, Sumter
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.917, -80.350

Public reported large limbs down on Loring Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5465336, 5465337, 5465413, 5465412, 5465415, 5465416, 5465417, 5465418, 5465419, 5465414.